18 January, 2016:
To determine whether there is a risk of cardiovascular death upon withdrawal of hormone therapy (HT), Mikkola and colleagues used the Finnish National Death Registry (including 30% autopsy data) to conduct a nation-wide population study of 332,202 women who discontinued menopausal HT analyzed over 15 years with 2 million years of follow-up . From 1994 to 2009, there were 3177 cardiac deaths and 1952 stroke deaths; mean HT exposure was 6.2 ± 6.0 years and mean follow-up after HT withdrawal was 5.5 ± 3.8 years. Comparing the actual death rates in the background population, the standardized mortality ratio (SMR) within the first year of HT withdrawal was elevated for cardiac and stroke death; SMR = 1.27 (95% CI 1.17–1.37) and SMR = 1.63 (95% CI 1.47–1.79), respectively. When compared to women who continued to use HT, the risk of discontinuing HT was even greater and elevated in women within as well as beyond the first year of withdrawal for both cardiac and stroke death; SMR = 2.30 (95% CI 2.12–2.50) and SMR = 2.52 (95% CI 2.28–2.77), respectively within the first year of HT withdrawal, and SMR = 1.26 (95% CI 1.21–.31) and SMR = 1.25 (95% CI 1.19–1.31), respectively beyond the first year of HT withdrawal. A similar risk pattern was shown when women were stratified by age at HT initiation or discontinuation. In women who discontinued HT at < 60 years, but not in women aged ≥ 60 years, cardiac mortality risk was elevated, SMR = 1.94 (95% CI 1.51–2.48) as was risk of stroke death, SMR = 2.87 (95% CI 2.29–3.55).
These newest findings by Mikkola and colleagues are the largest and most robust data to date confirming that both cardiac and stroke mortality are potentially increased after discontinuing HT . Although these data were derived from an observational study, rates of fatal cardiac and stroke events were unlikely influenced by biases. The data from Mikkola and colleagues are consistent with studies showing increased health hazards after stopping HT that have substantial mortality such as hip fractures .